Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 4, NWS Springfield, MO

January 10, 2020Cedar County, Polk County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jan 10, 2020, 2:22 PM CST for Cedar County, Polk County, Missouri. It was in force for 38 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 10, 2020, 2:22 PM CST (20:22 UTC)
Expired
Jan 10, 2020, 3:00 PM CST
In force
38 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cedar County, MO, Polk County, MO

The radar

The Springfield radar (KSGF), 47 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 10, 2:27 PM CSTTORNADO2 E Masters, MOTHE FAIR PLAY TORNADO PRODUCED EF1 DAMAGE WITH MAXIMUM WINDS UP TO 110 MPH AND A MAX WIDTH OF 50 YARDS. THE TORNADO WAS ON THE GROUND FOR 14 MINUTES ALONG A 8.8 MILE PATH. THE TORNADO TOUCHED DOWN TO THE SOUTHWEST OF FAIR PLAY AND TRACKED JUST TO THE WEST AND
Jan 10, 2:30 PM CSTTSTM WND DMG1 W Fair Play, MO203 HIGHWAY 32 2 BARNS DESTROYED.
Jan 10, 2:30 PM CSTTSTM WND DMG1 W Fair Play, MOCORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1 W FAIR PLAY. 203 HIGHWAY 32 2 BARNS DESTROYED ALONG WITH POWER LINES DOWN IN THIS AREA.
Jan 10, 2:30 PM CSTTORNADO2 W Fair Play, MOTORNADO OF UNKNOWN INTENSITY OBSERVED. TIME BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.4 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 619 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
619 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

847 
WUUS53 KSGF 102022
SVRSGF
MOC039-167-102100-
/O.NEW.KSGF.SV.W.0004.200110T2022Z-200110T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
222 PM CST Fri Jan 10 2020

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southeastern Cedar County in southwestern Missouri...
  Northwestern Polk County in southwestern Missouri...

* Until 300 PM CST.

* At 222 PM CST, a severe thunderstorm was located near Fair Play, or
  11 miles southeast of Stockton, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Stockton Lake...                  Stockton State Park...
  Fair Play...                      Bearcreek...
  Masters...                        Dunnegan...
  Cane Hill...                      

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3772 9341 3756 9360 3756 9361 3757 9362
      3757 9371 3758 9375 3777 9362
TIME...MOT...LOC 2022Z 227DEG 25KT 3758 9365 

HAIL...<.75IN
WIND...60MPH
 
$$

Albano

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 10, 12:35 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Jan 10, 12:35 PM CST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1235 PM CST Fri Jan 10 2020

.SHORT TERM...(Today and tonight)
Issued at 319 AM CST Fri Jan 10 2020

Not much change from the previous forecast through tonight.

Still looking at flooding potential and will keep the Flash Flood
Watch in place. Additional rainfall with this event is expected
to be 2-4 inches, on top of what we have already observed. There
also remains the potential for localized amounts well in excess of
that due to training convection. Given the state of vegetation in
the winter, it will not take as much rain to lead to flooding. On
top of flash flooding, river flooding is also expected and
headlines are already in effect for several locations.

Severe thunderstorms are still a concern and the SPC slight risk
continues for today into tonight. Mainly focused on this
afternoon into early tonight when the instability will be
greatest, but still meager. Low level vertical wind shear will be
more than sufficient for severe weather, so it will come down to
that CAPE/shear balance along the front as it progresses eastward.
Damaging winds are the primary threat, with a lesser threat of an
isolated tornado threat and large hail. There is potential we
could see some discrete surfaced based cells over the far SW CWA
this afternoon and evening, but will need to further assess the
environment as that draws closer.

Winter weather will wrap this event up. Much of the winter weather
impacts will occur in the long term (see below), but certainly
start up in the NW/W CWA later this evening and tonight. A bigger
change this forecast period was to bring colder surface air in
faster as new models runs agree well on faster timing. This leads
to sleet and freezing rain starting earlier and lasting longer
before the transition to snow. Looking at potential for roughly
0.1-0.2 inches of sleet and about the same amount of freezing
rain over the NW CWA (where the Winter Storm Warning is in effect)
from late this evening into tonight. At the same time, surface
temperatures quickly drop off, potentially leading to a flash
freeze. Impacts continue into Saturday...

.LONG TERM...(Saturday through Thursday)
Issued at 319 AM CST Fri Jan 10 2020

As the cold near surface layer continues to moves E through the
area Saturday, sleet and freezing rain will progress with it. The
eastern portions of the area will probably not see significant
winter impacts until late morning or afternoon and amounts will be
lighter there due to the later arrival of that cold air.
Precipitation type will change to snow from NW to SE through the
day as cold air deepens. Areas in the Winter Storm Warning are
expected to receive 2-4" of storm total snow/sleet and 0.10-0.20
inches of ice accumulation. Generally along the I-44 corridor,
expect around an inch of snow/sleet and around 0.10 inches of ice
accumulation. Lesser amounts are expected SE of I-44, with little
to no accumulation expected over the far SE CWA (where no winter
headlines are in effect).

Could see another active period mid-late next week, but quiet
otherwise.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1229 PM CST Fri Jan 10 2020

KSGF/KJLN/KBBG tafs: MVFR/VFR ceilings to start. Showers and
thunderstorms will increase over the area over the next couple of
hours with periodic IFR visibility with heavier showers.
Eventually a stationary front now north and west of the taf sites
will surge southeast through the region with IFR conditions
becoming common behind the front. Precipitation is expected to
change to a wintry mix late in the period at KJLN then KSGF and
continue through the end of the period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through late tonight for MOZ055>058-066>071-
     077>083-088>098-101>106.

     Winter Weather Advisory from midnight tonight to midnight CST
     Saturday night for MOZ057-058-069>071-079>083-090>096-
     101>104.

     Winter Storm Warning from 6 PM this evening to midnight CST
     Saturday night for MOZ055-056-066>068-077-078-088-089.

KS...Flash Flood Watch through late tonight for KSZ073-097-101.

     Winter Storm Warning from 6 PM this evening to midnight CST
     Saturday night for KSZ073-097-101.

&&

SHORT TERM...Titus
LONG TERM...Titus
AVIATION...DSA
Hazardous weather outlook, Jan 10, 10:31 AM CST, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1031 AM CST Fri Jan 10 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111645-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1031 AM CST Fri Jan 10 2020

...Storm System Is Expected to Bring a Variety of Hazardous
Weather to the Outlook Area...

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated flooding risk.
  Limited lightning risk.
  Limited excessive cold risk.
  Limited non thunderstorm wind risk.
  Elevated ice accumulation risk.
  Limited snow and sleet risk.

DISCUSSION...

Widespread showers and thunderstorms will develop by early
afternoon over western sections of the outlook area and spread
east later this afternoon and tonight. The overall heaviest rain
is expected to occur this afternoon and tonight. Storm total
rainfall amounts are expected to range from 2.5 to 4 inches.
Localized amounts of around 5 to 6 inches will be possible where
thunderstorms persist for longer periods. Widespread rainfall of
this magnitude will likely cause the flooding of numerous rivers,
creeks, and low water crossings.

Severe thunderstorms will be possible this afternoon into early
tonight. Damaging winds, tornadoes, and large hail will all be
possible with these storms.

As colder air moves into the area, rain will transition to a
wintry mix of freezing rain, sleet, and snow late this evening
into tonight over northwest sections of the outlook area.
Greatest accumulations through tonight will occur from southeast
Kansas into central Missouri. Wind chills will also drop into the
teens in this area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A wintry mix or freezing rain, sleet, and snow is expected across
much of the area Saturday morning, transitioning to snow through
the day. The greatest accumulations will be over the northwest
portion of the outlook area from southeast Kansas into central
Missouri, with the lowest accumulations over south-central
Missouri. Wind chills will fall into the teens and single digits
through the day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

DSA

In the hours before

Special weather statement, Jan 10, 12:29 PM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Springfield MO
1229 PM CST Fri Jan 10 2020

KSZ097-MOZ077-088-101915-
Crawford KS-Barton MO-Jasper MO-
1229 PM CST Fri Jan 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CRAWFORD...BARTON
AND NORTHWESTERN JASPER COUNTIES UNTIL 115 PM CST...

At 1229 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Pittsburg, moving northeast at 40 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Pittsburg...                      Prairie State Park...
Lamar...                          Frontenac...
Liberal...                        Mulberry...
Nashville...                      Mindenmines...
Arcadia...                        Lamar Heights...
Irwin...                          Burgess...
Oakton...                         Opolis...
Yale...                           Iantha...
Oskaloosa...                      Verdella...
Hannon...

This includes Interstate 49 between mile markers 66 and 76.

LAT...LON 3766 9462 3765 9461 3764 9415 3731 9446
      3732 9462 3734 9462 3734 9472
TIME...MOT...LOC 1829Z 208DEG 35KT 3736 9459

Albano
Special weather statement, Jan 10, 12:35 PM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Springfield MO
1235 PM CST Fri Jan 10 2020

KSZ101-MOZ088-101915-
Cherokee KS-Jasper MO-
1235 PM CST Fri Jan 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEROKEE AND
NORTHWESTERN JASPER COUNTIES UNTIL 115 PM CST...

At 1235 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Pittsburg, moving northeast at 60 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Asbury...                         Waco...

LAT...LON 3719 9457 3729 9476 3734 9472 3734 9462
      3732 9462 3731 9446
TIME...MOT...LOC 1835Z 212DEG 53KT 3732 9461

Albano
Local storm report, Jan 10, 1:05 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
105 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND GST     ASBURY                  37.27N 94.60W
01/10/2020  E50 MPH          JASPER             MO   FIRE DEPT/RESCUE

            PEA SIZED HAIL AND WIND GUSTS OF 40 TO 50
            MPH.

&&

JLR
Special weather statement, Jan 10, 1:11 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Springfield MO
111 PM CST Fri Jan 10 2020

MOZ093-101-102-101945-
Barry MO-Newton MO-McDonald MO-
111 PM CST Fri Jan 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NEWTON...EASTERN
MCDONALD AND NORTHWESTERN BARRY COUNTIES UNTIL 145 PM CST...

At 111 PM CST, Doppler radar was tracking a strong thunderstorm near
Bella Vista, moving northeast at 50 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Big Sugar Creek State Park...     Cassville...
Purdy...                          Exeter...
Wheaton...                        Butterfield...
Fairview...                       Pioneer...
Wayne...                          Powell...
Ridgley...                        Rocky Comfort...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 600 PM CST for southwestern
Missouri.

LAT...LON 3650 9436 3693 9405 3678 9378 3650 9408
TIME...MOT...LOC 1911Z 215DEG 42KT 3650 9424

Terry
Special weather statement, Jan 10, 1:54 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Springfield MO
154 PM CST Fri Jan 10 2020

MOZ089-102030-
Dade MO-
154 PM CST Fri Jan 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DADE COUNTY UNTIL
230 PM CST...

At 153 PM CST, Doppler radar was tracking a strong thunderstorm over
Greenfield, moving northeast at 40 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Stockton Lake...                  Greenfield...
Lockwood...                       Dadeville...
Arcola...                         Neola...
Bona...

LAT...LON 3739 9395 3758 9386 3758 9378 3757 9362
      3752 9362 3737 9387 3737 9391
TIME...MOT...LOC 1953Z 211DEG 37KT 3744 9386

Albano
Local storm report, Jan 10, 2:14 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
214 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     FUNNEL CLOUD     5 N FILLEY              37.83N 93.96W
01/10/2020                   CEDAR              MO   LAW ENFORCEMENT

            FUNNEL CLOUD OBSERVED.

&&

TEO

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 2:55 AM CSTWinter Storm WarningSGFBarton, Benton, Cedar, Dade, Hickory, Jasper and 3 more39 hr
Jan 10, 2:55 AM CSTWinter Weather AdvisorySGFBarry, Camden, Christian, Dallas, Dent, Douglas and 15 more39 hr
Jan 10, 9:14 AM CSTRiver Flood WarningSGFVernon4 days
Jan 10, 9:14 AM CSTRiver Flood WarningSGFSt. Clair19 hr
Jan 10, 10:16 AM CSTRiver Flood WarningSGFShannon52 hr
Jan 10, 10:16 AM CSTRiver Flood WarningSGFShannon62 hr
Jan 10, 10:19 AM CSTRiver Flood WarningSGFStone53 hr
Jan 10, 12:29 PM CSTSpecial Weather StatementSGFBarton46 min
Jan 10, 12:46 PM CSTSevere Thunderstorm WarningSGFBarton, Jasper44 min
Jan 10, 1:11 PM CSTSpecial Weather StatementSGFBarry34 min
Jan 10, 1:23 PM CSTSevere Thunderstorm WarningSGFBarton, Cedar, Vernon52 min
Jan 10, 1:42 PM CSTTornado WarningSGFCedar, Vernon33 min
Jan 10, 1:54 PM CSTSpecial Weather StatementSGFDade36 min
Jan 10, 2:13 PM CSTSevere Thunderstorm WarningSGFCedar, St. Clair26 min
Jan 10, 2:24 PM CSTTornado WarningSGFCedar, Polk36 min
Jan 10, 2:27 PM CSTSpecial Weather StatementSGFMiller48 min
Jan 10, 2:35 PM CSTTornado WarningSGFPolk25 min
Jan 10, 2:38 PM CSTSevere Thunderstorm WarningSGFCamden, Miller37 min
Jan 10, 2:45 PM CSTSpecial Weather StatementSGFMcDonald45 min
Jan 10, 2:51 PM CSTTornado WarningSGFHickory, Polk24 min
Jan 10, 2:56 PM CSTSevere Thunderstorm WarningSGFMcDonald, Newton37 min
Jan 10, 3:20 PM CSTSevere Thunderstorm WarningSGFBarry, Jasper, Lawrence, McDonald, Newton40 min
Jan 10, 3:48 PM CSTTornado WarningSGFBarry, Lawrence, Newton27 min
Jan 10, 4:03 PM CSTFlash Flood WarningSGFBarry, Cedar, Dade, Greene, Jasper, Lawrence and 3 more19 hr
Jan 10, 4:14 PM CSTSevere Thunderstorm WarningSGFBarry, Lawrence, McDonald, Newton, Stone46 min
Jan 10, 4:54 PM CSTSevere Thunderstorm WarningSGFBarry, Christian, Lawrence, Stone, Taney66 min
Jan 10, 5:01 PM CSTFlash Flood WarningSGFBarry, Christian, Dallas, Greene, Laclede, Lawrence and 4 more18 hr
Jan 10, 5:07 PM CSTTornado WarningSGFBarry, Stone23 min
Jan 10, 5:22 PM CSTSevere Thunderstorm WarningSGFChristian, Greene, Stone38 min
Jan 10, 5:33 PM CSTFlash Flood WarningSGFBenton, Camden, Dallas, Hickory, Laclede, Maries and 4 more17 hr
Jan 10, 5:45 PM CSTSevere Thunderstorm WarningSGFDallas, Greene, Laclede, Webster, Wright45 min
Jan 10, 5:47 PM CSTTornado WarningSGFGreene, Webster28 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.